Thursday, March 18, 2010
National Inhalants and Poisons Awareness Week: Dr. Jennifer Caudle
Dr. Jennifer Caudle is an osteopathic family physician and director of the family medicine section of the Department of Internal Medicine at Sinai Hospital in Baltimore. She has appeared on ABC News, written healthy advice articles and led workshops nationally. Her message of wellness has reached over 50,000 people and she can be found at http://www.jennifercaudle.com/.
ACE: Why is National Inhalants and Poisons Awareness Week important?
Dr. Caudle: This week is so important to recognize because we are learning just how common inhalant abuse is among young people. According to data from the National Surveys on Drug Use and Health (NSDUHs), 6.9% of 12 year olds have used an inhalant to get high. Interestingly, this makes inhalant abuse more common than the use of cigarettes, marijuana, cocaine and other drugs. This truly is a problem that needs to be addressed.
ACE: What role does the medical community have in increasing awareness about inhalants?
Dr. Caudle: It is important for the medical community to understand how common this problem is. Becoming educated is only part of the answer however, as we must also get involved in educating patients and parents about this problem. It is important to ask our patients about inhalant abuse just as we ask about other illicit drugs, alcohol and tobacco, and we need to become aware of the signs and symptoms of inhalant abuse.
ACE: What advice would you give to parents about protecting children from misusing household products?
Dr. Caudle: One of the most important things a parent can do is to talk with their children about their behavior and listen; an open dialogue is extremely important. It is also important to keep in mind that inhalants are often commonly found items found in the home; from hairspray to computer cleaners and paint thinners, inhalants are often easily obtained and inexpensive as well.
ACE: How can parents identify inhalant abuse?
Dr. Caudle: There are a wide range of symptoms that can appear with inhalant abuse. Some people will exhibit a change in mood, personality or behavior. Others may have changes in speech or movement. It is important to be aware of any unusual chemical smells on clothing which could signal chemical use. In addition, the effects of inhalant abuse can range from eye and nose irritation, nosebleeds and watery eyes, to heart, liver and kidney damage.
ACE: Where can someone find medical resources for treatment?
Dr. Caudle: I would start with the NIPC- National Inhalant Prevention Coalition at http://www.inhalants.org/ and SAMHSA- Substance Abuse and Mental Health Services at http://oas.samhsa.gov/.
In addition to the resources listed above, you can find more information about inhalant abuse at http://www.inhalant.org/. Follow us on Twitter and Facebook!